08.04.2016

Poppers Can Affect Eye Sight

Poppers Can Affect Eye Sight

The proposed Psychoactive Substances Act is aiming to address concerns about legal substances that are designed to provide a similar high to illegal drugs like marijuana or cocaine. The UN's International Narcotics Control Board supports the move, pointing out the growing threat of the uncontrolled substances. Their rate of emergence on the market is growing rapidly, year after year, as are the health problems that they cause.

Resistance to this measure comes from unexpected sources. Crispin Blunt, Conservative MP and Chair of the Commons Foreign Affairs Committee stated “I use poppers, I out myself as a popper user, and would be directly affected by this legislation. I’m astonished to find it’s proposing to be banned.”

Poppers are unlikely to be as harmless as Mr. Blunt might believe. The drug, chemically known as alkyl nitrate, has been around since the 1970s. It became popular in nightclubs, where it was used as an aphrodisiac, and for its slight psychoactive effects, which only last several minutes. Distributed in small vials, the name “poppers” comes from popping the top off the end of the tube to inhale its contents, a liquid that easily evaporates at room temperature.

Despite being available for many decades, vision problems related to the use of poppers weren't documented until 2010. A key ingredient used in the manufacturing of poppers, isobutyl nitrate, was banned in the EU in 2007. In order to keep making the drug, the ingredient was replaced with isopropyl nitrate. It's chemically similar enough to be effective as a drug, but it seems to have a different, more dangerous set of side effects.

As the drug is not controlled or regulated, it's very difficult to know how many people are using it, and at what rate and frequency. What can be measured, however, is the rate at which people are developing vision problems after using. The numbers keep climbing, and the data is collecting, but a clear and complete picture has not yet been painted.

There has been more than one case of complete and total vision loss tied to the use of poppers, caused by yellow spots on the macula, deep within the eye. Many methods of treatment have been attempted, but not all patients show signs of recovery. Some have their vision return once use of the drug has stopped, while other show almost no signs of recovery at all. While more information is needed, it's clear that not everyone is affected by the drug in the same way.


« Back to list